Alert archive / Oregon / River Flood Warnings in 2016

River Flood Warning 1, NWS Medford, OR

January 17, 2016Coos County, Oregon

NWS Medford, OR issued this river flood warning at Jan 17, 2016, 2:55 PM PST for Coos County, Oregon. It took effect at Jan 18, 2016, 3:49 AM PST. It was in force for 12 hr.

The area

The outline as issued.

The facts

Issued
Jan 17, 2016, 2:55 PM PST (22:55 UTC)
In effect from
Jan 18, 2016, 3:49 AM PST
Expired
Jan 18, 2016, 4:17 PM PST
In force
12 hr
Issued by
NWS Medford, OR
Area
Storm-based polygon
Flood severity
Minor

County Coos County, OR

The radar

The Medford radar (KMAX), 153 km from the middle of the area, began a volume at 22:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point South Fk Coquille River at Myrtle Point (MYPO3). The gauge peaked at 30.60 ft at Jan 18, 2016, 8:00 AM PST.

actionminormoderate2025303501/1701/1801/1901/20
Action stage
30 ft
Minor stage
33 ft
Moderate stage
35 ft
Major stage
37 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 14326510, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

543 
WGUS46 KMFR 172255
FLWMFR
BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE MEDFORD OR
255 PM PST SUN JAN 17 2016

...The National Weather Service in Medford has issued a Flood Warning
for the following rivers in Oregon...

  South Fork Coquille River at Myrtle Point affecting Coos County...

.Runoff from recent rains will push the South Fork of the Coquille at
Myrtle Point to flood stage tonight. The river is expected to crest
Monday morning and then begin to recede later Monday. Another storm
is expected to bring moderate to heavy rain to the basin again on
Tuesday, thus more flooding is possible later this week.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive through flooded areas or roads. The water may be too 
deep or there may be unseen damage to the roadway. 

For the latest river stages and forecasts, visit our web page at
www.weather.gov/medford or listen to noaa weather radio.

&&

ORC011-180455-
/O.NEW.KMFR.FL.W.0001.160118T1149Z-160119T0017Z/
/MYPO3.1.ER.160118T1149Z.160118T1200Z.160118T1217Z.NO/
255 PM PST SUN JAN 17 2016

The National Weather Service in Medford has issued a 

* Flood Warning for 
  the South Fork Coquille River at Myrtle Point.
* from late tonight to Monday afternoon.
* At  2:15 PM Sunday the stage was 22.8 feet. 
* Flood Stage is 33.0 feet. 
* Minor flooding is forecast. 
* Impact...At 33.0 feet...The South Fork Coquille River is at flood 
  stage. Expect flooding of roads west of the Spruce Street Bridge 
  and significant pasture and agricultural land flooding.
* Flood History...This crest compares to a previous crest of 34.4 feet
  on Feb 7 2015.

&&

LAT...LON 4293 12417 4287 12406 4302 12408 4308 12414 4307 12417     

$$

Wright
2 follow-up statements
509 
WGUS86 KMFR 180450
FLSMFR
FLOOD STATEMENT
NATIONAL WEATHER SERVICE MEDFORD OR
850 PM PST SUN JAN 17 2016

...The Flood Warning continues for the following rivers in Oregon...

  South Fork Coquille River at Myrtle Point affecting Coos County...

.Runoff from recent rains will push the South Fork of the Coquille at
Myrtle Point to near flood stage tonight. The river is expected to crest
Monday morning and then begin to recede later Monday. Another storm
is expected to bring moderate to heavy rain to the basin again on
Tuesday, thus more flooding is possible later this week.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive through flooded areas or roads. The water may be too 
deep or there may be unseen damage to the roadway. 

For the latest river stages and forecasts, visit our web page at
www.weather.gov/medford or listen to noaa weather radio.

&&

ORC011-181050-
/O.EXT.KMFR.FL.W.0001.160118T1150Z-160119T0015Z/
/MYPO3.1.ER.160118T1150Z.160118T1200Z.160118T1215Z.NO/
850 PM PST SUN JAN 17 2016

The Flood Warning continues for
  the South Fork Coquille River at Myrtle Point.
* from late tonight to Monday afternoon.
* At  8:15 PM Sunday the stage was 28.2 feet. 
* Flood Stage is 33.0 feet. 
* Minor flooding is forecast.
* Impact...At 33.0 feet...The South Fork Coquille River is at flood 
  stage. Expect flooding of roads west of the Spruce Street Bridge 
  and significant pasture and agricultural land flooding.
* Flood History...This crest compares to a previous crest of 34.4 feet
  on Feb 7 2015.

&&

LAT...LON 4293 12417 4287 12406 4302 12408 4308 12414 4307 12417     

$$

MAS
379 
WGUS86 KMFR 181037
FLSMFR
FLOOD STATEMENT
NATIONAL WEATHER SERVICE MEDFORD OR
237 AM PST MON JAN 18 2016

...The Flood Warning is canceled for the following rivers in 
Oregon...

  South Fork Coquille River at Myrtle Point affecting Coos County...


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive through flooded areas or roads. The water may be too 
deep or there may be unseen damage to the roadway. 

For the latest river stages and forecasts, visit our web page at
www.weather.gov/medford or listen to noaa weather radio.

&&

ORC011-181107-
/O.CAN.KMFR.FL.W.0001.160118T1155Z-160119T0015Z/
/MYPO3.1.ER.160118T1155Z.160118T1200Z.160118T1215Z.NO/
237 AM PST MON JAN 18 2016

The Flood Warning is canceled for
  the South Fork Coquille River at Myrtle Point.
* At  1:15 AM Monday the stage was 29.8 feet. 
* The river is expected to remain below flood stage and 
  crest around 30.5 feet tonight and early Monday morning. 
 

&&

LAT...LON 4293 12417 4287 12406 4302 12408 4308 12414 4307 12417     

$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before this river flood warning went out at Jan 17, 2:35 PM PST, 20 minutes earlier.

Area forecast discussion, Jan 17, 2:35 PM PST, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEDFORD OR
235 PM PST SUN JAN 17 2016

.DISCUSSION...MODERATE TO HEAVY RAIN CONTINUES OVER MOST OF THE AREA.
HOWEVER THE BACK EDGE OF THE HEAVIER RAIN IS ALREADY IN WESTERN
JOSEPHINE CURRY AND SOUTHEAST DOUGLAS COUNTY AND WILL CONTINUE TO
SLOWLY MOVE EAST TO SOUTHEAST DURING THE AFTERNOON AND EVENING.
THERE WERE A FEW SPOTTER REPORTS OF CREEKS AND STREAMS OVER BANKFULL
WITH SOME FLOODING NEAR APPLEGATE AND SELMA. GIVEN THAT SOME
FLOODING IS ALREADY OCCURRING AND MODERATE TO HEAVY RAIN WILL
CONTINUE INTO THIS EVENING, HAVE DECIDED TO ISSUE A AREAL FLOOD
WARNING FOR JOSEPHINE, JACKSON AND SISKIYOU COUNTY UNTIL 10:15 PM
PST THIS EVENING. ALSO THERE IS CONCERN FOR FLOODING AT THE SOUTH
FORK COQUILLE AT MYRTLE POINT AND AFTER COORDINATION WITH THE RFC,
WE'LL BE ISSUING A FLOOD WARNING FOR THAT POINT. IN ADDITION A FLASH
FLOOD WATCH REMAINS IN EFFECT FOR THE BURN SCARS IN THE STABILITY OF
BURN SCARS IN WESTERN SISKIYOU COUNTY AT THE JULY AND HAPPY CAMP
WILDFIRE COMPLEXES. SO FAR HAVE NOT SEEN ANY REPORTS OF ANY SLIDES
AT ANY OF THESE LOCATIONS, BUT IT WILL BE SOMETHING THAT WILL NEED
TO BE MONITORED.

MODERATE TO HEAVY PRECIPITATION WILL DECREASE FROM NORTHWEST TO
SOUTHEAST THIS EVENING AS A COLD FRONT MOVES THROUGH. SNOW LEVELS
WILL START OUT AROUND 6000 FEET, BUT ARE EXPECTED TO FALL BETWEEN
4500 AND 5000 FEET TONIGHT. HOWEVER BY THAT TIME MOST OF THE
SIGNIFICANT PRECIPITATION WILL HAVE MOVED OUT OF THE AREA, THUS
LIMITING THE AMOUNT OF ACCUMULATING SNOW FOR THE MOUNTAINS AND
EASTSIDE. WEAK SHORTWAVE RIDGING BUILDS IN BRIEFLY LATE TONIGHT INTO
MONDAY MORNING. THE NEXT FRONT WILL ARRIVE AT THE COAST LATE MONDAY
AFTERNOON AND MOVE INLAND MONDAY NIGHT, BUT THIS ONE IS NOT EXPECTED
TO BRING SIGNIFICANT RAINFALL AMOUNTS. ALSO SNOW LEVELS WILL BE
LOWER AT AROUND 5000 FEET.

WIND HEADLINES REMAIN INTACT, EXCEPT DECIDED TO CANCEL THE ADVISORY
FOR THE ROGUE VALLEY AND TRIM DOWN THE COVERAGE AREA OF THE HIGH
WIND WARNING FOR THE SHASTA VALLEY. GUSTY WINDS ARE EXPECTED NEAR
ASHLAND, BUT THEY WILL REMAIN BELOW ADVISORY CRITERIA.

OUR NEXT CONCERN COMES ON TUESDAY. THE MODELS CONTINUE TO SHOW A
SURFACE LOW DEVELOPING INSIDE OF 130W EARLY TUESDAY MORNING AND
MOVING NORTHEAST OFF THE OREGON COAST DURING THE DAY. THE MODELS
DIFFER WITH THE STRENGTH, TIMING AND TRACK OF THE SURFACE LOW. RIGHT
NOW THE NAM AND GFS SHOW SIMILAR SOLUTIONS TRACKING THE LOW
NORTHEAST ALONG THE OREGON COAST DURING THE DAY THURSDAY, BUT HAVE
BACKED OFF SLIGHTLY ON THE STRENGTH. IN CONTRAST, THE EC AND
CANADIAN TRACK THE LOW FURTHER SOUTH NEAR THE OREGON/CAL BORDER.
CONFIDENCE REMAINS LOW ON THE TRACK OF THE LOW AND FOR NOW HAVE
MADE LITTLE CHANGE TO TUESDAY'S FORECAST.

THE WEATHER QUIETS DOWN AGAIN WEDNESDAY AS SHORTWAVE RIDGING BUILDS
IN, BUT A WARM FRONT WILL APPROACH LATE IN THE DAY AND COULD BRING
LIGHT STEADY PRECIPITATION WEST OF THE CASCADES LATE IN THE DAY.
-PETRUCELLI

.LONG TERM...THURSDAY THROUGH SUNDAY...FEW CHANGES WERE MADE TO THE
EXTENDED FORECAST THIS AFTERNOON AS MODELS REMAIN IN DECENT
AGREEMENT IN A CONTINUATION OF UNSETTLED WEATHER. THE NEXT
ATMOSPHERIC RIVER WILL EDGE INTO THE COAST ON THURSDAY AND THEN
REMAIN OVER OUR AREA UNTIL A KICKER SYSTEM WEAKENS AND DISPLACES IT
TO THE SOUTH AND EAST ON FRIDAY. MOIST, WESTERLY FLOW WILL THEN SET
IN OVER THE AREA FOR THE WEEKEND FOR A CONTINUED CHANCE OF RAIN.
THERE ARE SOME INDICATIONS OF A WEAK RIDGE OVER THE AREA THIS
WEEKEND, BUT IT LOOKS LOW ENOUGH IN AMPLITUDE THAT RAIN WILL
CONTINUE TO SPILL OVER IT, AT LEAST FOR THE WEST SIDE. THE FLOW
ALOFT THEN BACKS TO THE SOUTHWEST AGAIN, WITH A RETURN OF A DEEP SUB-
TROPICAL MOISTURE FLOW EARLY NEXT WEEK. -WRIGHT

&&

.AVIATION...FOR THE 17/18Z TAF CYCLE...A COLD FRONT WITH MODERATE TO
HEAVY RAIN WILL CONTINUE TO MOVE ACROSS THE AREA THIS AFTERNOON.
CONDITIONS WILL GENERALLY BE MVFR IN RAIN AT ALL TERMINALS INLAND
FROM THE COAST, HOWEVER, A PERIOD OF IFR CONDITIONS IS POSSIBLE AS
THE MAIN RAIN BAND MOVES THROUGH. RAIN WILL DIMINISH FROM WEST TO
EAST TONIGHT, AND FOG WILL BE POSSIBLE AS SKIES BRIEFLY CLEAR.
MOUNTAINS WILL BE OBSCURED THROUGH TONIGHT. -WRIGHT

&&

.MARINE...UPDATED 830 AM PST SUNDAY 17 JAN 2016...WINDS WILL
CONTINUE TO DIMINISH OVER THE WATERS AS A FRONT MOVES ONSHORE THIS
MORNING. SEAS WILL BECOME SWELL DOMINATED TODAY AS A HEAVY WEST
SWELL BUILDS IN AND CONTINUES THROUGH TONIGHT. SEAS WILL LOWER
SLIGHTLY EARLY MONDAY MORNING. ANOTHER FRONT WILL BRING INCREASED
SOUTH WINDS AND STEEP TO VERY STEEP SEAS LATE MONDAY MORNING THROUGH
MONDAY EVENING. SOUTH WINDS MAY REACH GALE FORCE IN THE WATERS
BEYOND 10 NM FROM SHORE ON MONDAY, ESPECIALLY FOR AREAS NORTH OF
CAPE BLANCO. ELSEWHERE, EXPECT SMALL CRAFT WINDS ON MONDAY.
ADDITIONAL STRONG FRONTS ARE POSSIBLE TUESDAY THROUGH THE END OF THE
WEEK. OF NOTE, THE FRONT ON TUESDAY MAY BRING STRONG GALES TO THE
WATERS AND WILL NEED TO MONITOR THIS SYSTEM WITH FUTURE MODEL RUNS.
-WRIGHT

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...HIGH WIND WARNING UNTIL 10 PM PST THIS EVENING FOR ORZ030-031.
     HIGH SURF ADVISORY UNTIL 4 AM PST MONDAY FOR ORZ021-022.
     WIND ADVISORY UNTIL 10 PM PST THIS EVENING FOR ORZ029.

CA...HIGH WIND WARNING UNTIL 10 PM PST THIS EVENING FOR CAZ085.
     WIND ADVISORY UNTIL 10 PM PST THIS EVENING FOR CAZ084.
     FLASH FLOOD WATCH UNTIL 7 PM PST THIS EVENING FOR CAZ080.
     HIGH WIND WARNING UNTIL 10 PM PST THIS EVENING FOR CAZ081.

PACIFIC COASTAL WATERS...HAZARDOUS SEAS WARNING UNTIL 4 AM PST MONDAY FOR
     PZZ350-356-370-376.

In the hours before

Local storm report, Jan 17, 12:33 PM PST, 2 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
1233 PM PST SUN JAN 17 2016

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1230 PM     HEAVY RAIN       2 SSW OBRIEN            42.05N 123.71W
01/17/2016  M3.01 INCH       JOSEPHINE          OR   TRAINED SPOTTER

            12 AND A HALF HOUR REPORT ENDING AT 12:30
            PM. OBSERVER LOCATION 1 MI S OF OBRIEN.

&&

BS
Local storm report, Jan 17, 12:48 PM PST, 2 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
1248 PM PST SUN JAN 17 2016

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1245 PM     HEAVY RAIN       2 NNW SITKUM            43.18N 123.87W
01/17/2016  M1.00 INCH       COOS               OR   TRAINED SPOTTER

            4 AND A HALF HOUR TOTAL ENDING AT 12:45 PM
            OBSERVER LOCATION 27.0 MI NE MYRTLE POINT.

&&

BS
Local storm report, Jan 17, 1:02 PM PST, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
102 PM PST SUN JAN 17 2016

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 PM     HEAVY RAIN       SELMA                   42.28N 123.62W
01/17/2016  M1.20 INCH       JOSEPHINE          OR   TRAINED SPOTTER

            5 HOUR RAIN TOTAL ENDING AT 1:00 PM

&&

BS
Local storm report, Jan 17, 1:03 PM PST, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
103 PM PST SUN JAN 17 2016

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0102 PM     FLOOD            SELMA                   42.28N 123.62W
01/17/2016                   JOSEPHINE          OR   TRAINED SPOTTER

            STANDING WATER ON ROADWAYS AND CREEKS ARE
            OVERFLOWING. NOT SURE IF ANY WATER IS
            ENTERING ANY HOMES OR BUSINESSES.

&&

BS
Local storm report, Jan 17, 1:19 PM PST, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
119 PM PST SUN JAN 17 2016

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 PM     HEAVY RAIN       2 WSW ROSEBURG          43.21N 123.39W
01/17/2016  M1.50 INCH       DOUGLAS            OR   TRAINED SPOTTER

            24 HOUR RAINFALL TOTAL ENDING AT 1:00 PM.
            OBSERVER LOCATION ROSEBURG.

&&

BS
Local storm report, Jan 17, 1:53 PM PST, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
153 PM PST SUN JAN 17 2016

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0153 PM     HEAVY RAIN       1 WNW YREKA             41.73N 122.65W
01/17/2016  M1.30 INCH       SISKIYOU           CA   TRAINED SPOTTER

            12 HOUR MEASURED AT 1 PM OBSERVER LOCATION
            .9 MILES NW OF TOWN CENTER.

&&

SBN

The office that day

Everything else NWS Medford, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 16, 11:05 PM PSTDense Fog AdvisoryMFRCoos, Curry, Douglas, Jackson, Josephine115 min
Jan 17, 1:22 PM PSTAreal Flood WarningMFRJackson, Josephine9 hr
Jan 17, 3:11 PM PSTGale WatchMFR24 hr
Jan 17, 3:11 PM PSTHazardous Seas WarningMFR12 hr

Nearby

River Flood Warnings in Oregon, 2016Every river flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.